Ohio, 2004

Hail and Damaging Winds in Ohio, June 17, 2004

June 17, 2004 · NWS CLE · 10 events in 8 counties and zones

8 thunderstorm wind, 2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$69,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 17, 2:55 PM EST, 1 hour 5 minutes earlier.

Area forecast discussion, Jun 17, 2:55 PM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
355 PM EDT THU JUN 17 2004

.DISCUSSION...
LAKE INDUCED ONSHORE FLOW HAS RCHD WELL INLAND & TSTMS MAY FIRE ALG
THIS BNDRY THIS EVENG OVR THE E CNTRL PTNS. SQUALL LN AHD OF CD FNTL
BNDRY ACRS IN & MICH HAS FIRED A MINI TSTM COMPLX OVR EXTEME SE
MICH. THIS COMPLEX & THE TRAILING SQUALL LN MAY WKN INTO THE MORE
STBL AMS OVR NW & N CNTL OH, BUT THE CELLS MAY STILL PROVIDE SOME
BRF HVY RNS & GUSTY WNDS. WL CONT WI A CHC FOR SHWRS/TSTMS OVRNGT AS
THE FNT MOVES THRU THE AREA AND JUST A 20% FOR FRU MRNG OVR THE ERN
PTNS. THE RMNDR OF THE FCST MAY BE MSTLY DRY XPCT FOR A WK FNTL PASS
FRI NITE/ERY SAT. AMS COOLER THAN ERLIER GUID AND HAVE LWRD TEMPS IN
MST PDS BUT OVRALL PLEASNT EX CONDS.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...FLOOD WATCH TIL 8 PM THIS EVENING FOR NW...N CENTRAL OH AND A
FEW COUNTIES IN NE OH.
PA...NONE.

&&
Hazardous weather outlook, Jun 17, 5:54 AM EST, 10 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
654 AM EDT THU JUN 17 2004

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-171250-
ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA-
CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH-
HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH-
MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH-
RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH-
SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH-
INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA...
BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA...
ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN...
MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG...
MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON...
RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN...
WOOSTER AND YOUNGSTOWN
654 AM EDT THU JUN 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO AND
NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY
A FLOOD WATCH REMAINS IN EFFECT FOR NORTHWEST AND NORTH CENTRAL OHIO
AND THE AKRON CANTON YOUNGSTOWN AREA. THERE IS A CHANCE FOR AN
ISOLATED SEVERE STORM BUT THE MOST SIGNIFICANT WEATHER THREAT IS FOR
HEAVY RAINS THAT COULD PRODUCE FLOODING TODAY INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED.

In the hours before

Special weather statement, Jun 17, 3:13 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
413 PM EDT THU JUN 17 2004

OHZ003-006-007-172113-
LUCAS OH-OTTAWA OH-WOOD OH-
413 PM EDT THU JUN 17 2004

...STRONG THUNDERSTORMS HEADED FOR THE TOLEDO METROPOLITAN
    AREA...

NATIONAL WEATHER SERVICE DOPPLER RADAR WAS SHOWING A LINE OF
STRONG THUNDERSTORMS FROM LOWER MICHIGAN TO NORTHEAST INDIANA.
THESE STORMS WERE MOVING EAST AT 30 MPH. THEY WILL BE
ACCOMPANIED BY DANGEROUS LIGHTNING...HAIL...GUSTY WINDS
AND DOWNPOURS HEAVY ENOUGH TO CAUSE THE FLOODING OF
LOWLAND AND POOR DRAINAGE AREAS.

IF THREATENING WEATHER APPROACHES...TAKE COVER IMMEDIATELY.

The radar

The Detroit radar (KDTX), 117 km away, was scanning. The volume nearest the first event began at 21:01 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Lucas

When
June 17, 4:00 PM EST
Where
Lucas County, Toledo
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
41.650, -83.550

Thunderstorm winds downed several trees.

Hail, Mahoning

When
June 17, 4:01 PM EST
Where
Mahoning County, Austintown
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.100, -80.750

Penny size hail was observed.

Thunderstorm Wind, Lucas

When
June 17, 4:20 PM EST to 4:35 PM EST
Where
Lucas County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$35,000
Reported by
LAW ENFORCEMENT
Coordinates
41.633, -83.650

Thunderstorm winds downed many trees and large limbs across the county.

Thunderstorm Wind, Wood

When
June 17, 4:40 PM EST
Where
Wood County, Perrysburg
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
41.567, -83.633

Thunderstorm winds downed a few large tree limbs.

Thunderstorm Wind, Ottawa

When
June 17, 4:53 PM EST
Where
Ottawa County, Williston
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
GENERAL PUBLIC
Coordinates
41.600, -83.333

Thunderstorm winds downed a few large tree limbs.

Thunderstorm Wind, Lorain

When
June 17, 6:45 PM EST
Where
Lorain County, La Grange
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
GENERAL PUBLIC
Coordinates
41.233, -82.117

Thunderstorm winds downed several large tree limbs.

Thunderstorm Wind, Lorain

When
June 17, 6:50 PM EST
Where
Lorain County, North Ridgeville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
41.383, -82.017

Thunderstorm winds downed one tree.

Thunderstorm Wind, Medina

When
June 17, 7:00 PM EST
Where
Medina County, Seville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
41.017, -81.883

Thunderstorm winds downed several large tree limbs.

Hail, Summit

When
June 17, 7:54 PM EST
Where
Summit County, Clinton
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.917, -81.617

Penny size hail was observed.

Thunderstorm Wind, Wayne

When
June 17, 8:11 PM EST
Where
Wayne County, Doylestown
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
40.967, -81.683

Thunderstorm winds downed several trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2004Every state in 2004This day in weather historyWarnings in Ohio, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5408276, 5408065, 5408067, 5408170, 5408274, 5408063, 5408064, 5408062, 5408275, 5408066.